About Opioids

You Have the Power to Prevent Opioid Misuse

Opioids are a type of medication used to reduce pain. Prescription opioids, such as Vicodin®, Ultram®, Oxycontin® or Percocet®, are one way to safely manage severe pain when taken as directed by a doctor.

 However, misusing prescription opioids can put you at risk of physical dependence, addiction, overdose and death. Misusing your medications means taking more than you were prescribed, taking someone else's medication or any non-medical use.

Two men
Women hug
Two women and baby
Hug from behind

How to Stay Safe

How to stay safe
  • Only take prescription medication that is prescribed to you. Don't share with others.
  • Take your medication exactly as your doctor prescribes. Don’t use in greater amounts, more often or longer than directed. 
  • Keep medications in a safe place. Store prescription opioids out of reach of children and in a safe place, preferably locked, to reduce the chance that others will misuse them. 
  • Only take prescription medication obtained directly from a pharmacy. Counterfeit pills are increasingly common and often look just like the real thing. Fentanyl, an opioid 50 times stronger than heroin, may be mixed into counterfeit pills. Even in small doses, fentanyl can cause a life-threatening overdose. 
  • Avoid taking prescription opioids with alcohol or other drugs. This increases your risk of overdose. 
  • Safely dispose of expired or unused pills. Check with your pharmacist to see if you can return them to the pharmacy or find a take-back option near you at dea.gov/takebackday.
  • Keep naloxone on-hand and learn how to use it. Naloxone is a life-saving medication that can reverse an opioid overdose. Naloxone will not harm someone who is not overdosing on an opioid.

Just seven days of taking prescription opioids may cause physical dependence, potentially setting your body on a path toward addiction.

See How Prescription Opioids Work

Prescription opioids are highly addictive and can be dangerous if taken in any way other than as your doctor prescribes. Opioids change the way that pain signals are sent to and processed by the brain. They reduce the perception of pain and can cause a temporary sense of well-being, creating a craving for more of that feeling.

 However, people who take opioids may also experience harmful effects, including drowsiness, confusion, nausea, constipation, and slowed breathing. Watch this short video to learn about some of the ways that young adults may encounter opioids and how to reduce the risk of non-medical use.

Tolerance

The body adapts to opioids quickly. Increasing amounts may be needed to manage the pain, even when taken as directed. Higher doses increase the risk of overdose.

Withdrawal

Symptoms experienced when someone quickly cuts back or stops taking an opioid include restlessness, chills, sweats, aches, nausea. Someone whose body has become tolerant to opioids and would experience withdrawal if they stopped taking them abruptly is experiencing physical dependence.

Addiction

Addiction is a chronic disease in which someone continues to use opioids even in the face of severe negative consequences. The clinical term for this is opioid use disorder.

Overdose

Opioids affect the part of the brain that controls breathing. If someone takes too much, it can slow or stop their breathing and cause death. 

Signs of an overdose: 

  • Small, constricted “pinpoint pupils” 
  • Face is extremely pale and/or feels clammy to the touch 
  • Body goes limp 
  • Fingernails or lips have a purple or blue color 
  • Vomiting or making gurgling noises 
  • Cannot be awakened or unable to speak 
  • Breathing or heartbeat slows or stops 
  • For people with lighter skin, the skin may turn blue or purple. For people with darker skin, the skin may turn gray or ashen. 

How to save a life: 

  1. Call 911 right away 
  2. Try to wake the person up 
  3. Give naloxone, if available 
  4. Begin rescue breathing or CPR 
  5. Turn the person on their side to prevent choking 
  6. Stay with the person until emergency services arrive 

Visit the National Harm Reduction Coalition website for more detailed information about recognizing and responding to an overdose.

Preventing Prescription Opioid Misuse Among Young Adults

Watch this short video to learn about some of the ways that young adults may encounter opioids and how to reduce the risk of non-medical use.

Signs of Prescriptions Opioid Misuse

It may be hard to see the signs of opioid misuse clearly, especially in someone you care about. But when you know what to look for, you can help protect them from opioid addiction and overdose–and support them in getting treatment.

Here are some common signs of prescription opioid misuse

  • Taking opioids in larger amounts or for longer than prescribed
  • Failing to quit or cut back on opioid use
  • Continuing to use opioids despite related social or interpersonal problems
  • Seeking the same prescription from multiple doctors in order to have a "backup" supply
  • Making mistakes at school or work because of substance use
  • Withdrawing from friends, family or hobbies
  • Showing a change in mood, attitude or personality
  • Displaying changes in sleep pattern
To help someone you know get started on a path to treatment and recovery, explore these resources for someone struggling with opioid addiction.

Understanding the Opioid Crisis in Texas

For additional data about the opioid crisis in Texas, visit Texas Health Data.